Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 201, NWS North Platte, NE

August 22, 1997Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 22, 1997, 6:31 PM CDT for Keya Paha County, Nebraska. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 1997, 6:31 PM CDT (23:31 UTC)
Expired
Aug 22, 1997, 7:35 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Keya Paha County, NE

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:50 PM CDTHail 1Springview, NE
Aug 22, 7:15 PM CDTHail 2Springview, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 222330 RRA
SVRLBF
NEC103-230035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM CDT FRI AUG 22 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 735 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...WESTERN KEYA PAHA COUNTY
 
AT 628 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 32 MILES EAST NORTHEAST OF VALENTINE OR 12 MILES
NORTH NORTHEAST OF NORDEN MOVING SOUTH AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS NORTH AND NORTHEAST
OF NORDEN...APPROACHING NORDEN BY 730 PM CDT.
 
SEVERE THUNDERSTORMS CAN4 AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR
POSSIBLE.

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:15 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 22, 3:15 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM CDT THU AUG 22 1997

FORECAST PROBLEM...CHANCES FOR THUNDERSTORMS TONIGHT AND TEMPERATURES

CURRENT KLNX WITH NO INDICATION OF THUNDERSTORM DEVELOPMENT AT THIS
TIME. HOWEVER...VISIBLE SATELLITE INDICATING SOME POSSIBLE DEVELOPMENT
NEAR BROWN COUNTY. AN ISOLATED THUNDERSTORM OVER FRONT RANGE OF WYOMING
MOVING SOUTHEAST INTO NEBRASKA PANHANDLE DISSIPATED. WATER VAPOR
IMAGERY SHOWING SHORTWAVE OVER CENTRAL WYOMING. 18Z SURFACE ANALYSIS
INDICATING TROUGH NEAR THE NORTHWEST CORNER OF THE PANHANDLE WITH 60
DEGREE DEWPOINTS OVER THE CENTRAL PART OF THE FA.

UPPER RIDGE PERSISTS OVER THE ROCKIES THROUGH 48 HOURS WITH NEBRASKA IN
NORTHWEST FLOW. THE SURFACE TROUGH SHOULD MOVE EAST TONIGHT ACROSS FA
ALONG WITH PVA. BY SATURDAY TROUGH SHOULD BE PAST MOST OF FA EXCEPT FOR
ONL AREA. ANOTHER TROUGH MOVES INTO NORTHWEST PANHANDLE SATURDAY NIGHT
AND CONTINUES TO DEVELOP IN THE PANHANDLE ON SUNDAY. THE ETA PROGS
ANOTHER WAVE TO AFFECT PANHANDLE ON SUNDAY.
TONIGHT...AVERAGE RH OF 50 PERCENT ALONG WITH WIDELY SCATTERED
THUNDERSTORMS SHOULD MAKE PARTLY CLOUDY SKY. WINDS SOUTHEAST 5-10.
THETA-E RIDGE IS POSITIONED ACROSS WESTERN NEBRASKA.

SATURDAY...AVERAGE RH CONTINUES AT 50 PERCENT SO PARTLY CLOUDY. ONL
WOULD HAVE A SMALL CHANCE FOR PRECIP NEAR TROUGH. BOUNDARY LAYER WINDS
INDICATED SOUTHWEST 5-10.

SATURDAY NIGHT...PARTLY CLOUDY SKY CONTINUES WITH ISOLATED
THUNDERSTORMS POSSIBLE IN THE NORTHWEST PANHANDLE. SOUTH WIND 5-10.

SUNDAY...TROUGH DEVELOPS IN WESTERN NEBRASKA WITH CHANCE FOR PRECIP IN
PANHANDLE. AVERAGE RH INDICATES PARTLY CLOUDY. WINDS SOUTH 5-10 AHEAD OF
TROUGH.

LBF UU 060/090 060/091 061 20-
OGA UU 060/090 061/092 060 20-
IML UU 060/090 060/092 060 20-
VTN UU 057/090 061/093 062 2-1
ONL UU 059/087 061/092 061 21-

FS

In the hours before

Local storm report, Aug 22, 1:31 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT...FROM STORMS ON THU THE 21ST...
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
127 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 AM    2.5 NNE VENANGO           NE   TORNADO
08/21/97   PERKINS                        SMALL DUST-CLOUD ON
                                          GROUND BENEATH SMALL
                                          FUNNEL.  TORNADO LASTED 3
                                          MINUTES.  NO DAMAGE HAS
                                          BEEN REPORTED.

0655 PM    4 NNE VENANGO             NE   TORNADO
08/21/97   PERKINS                        A SECOND TORNADO FORMED
                                          NEAR VENANGO.  INITIALLY
                                          SMALL...THIS TORNADO GREW
                                          TO ABOUT ONE-QUARTER MILE
                                          IN DIAMETER AT ABOUT 705
                                          PM CDT BEFORE DISSIPATING
                                          JUST NORTH OF VENANGO AT
                                          712 PM CDT.  NO DAMAGE
                                          HAS BEEN REPORTED.

0708 PM    2 NNE VENANGO             NE   TORNADO
08/21/97   PERKINS                        A THIRD TORNADO BEGAN
                                          WHILE THE SECOND TORNADO
                                          WAS STILL IN
                                          PROGRESS...APPEARING JUST
                                          TO THE NORTH OF THE
                                          SECOND TORNADO.  THIS
                                          TORNADO LASTED 8
                                          MINUTES...DISSIPATING
                                          JUST NORTH OF VENANGO AT
                                          716 PM CDT.  NO DAMAGE
                                          HAS BEEN REPORTED.

0721 PM    4.5 SW BRANDON            NE   TORNADO
08/21/97   PERKINS                        A FOURTH AND FINAL
                                          TORNADO TOUCHED DOWN AT
                                          721 PM CDT AND LIFTED AT
                                          728 PM CDT.  NO DAMAGE
                                          HAS BEEN REPORTED.

THANKS TO DAVE BLANCHARD, METEOROLOGIST FROM BOULDER, CO
FOR THESE REPORTS.

SP
Local storm report, Aug 22, 1:34 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
134 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    9 SW BROWNLEE             NE   1.00 INCH HAIL
08/22/97   CHERRY

SP
Local storm report, Aug 22, 1:38 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...FROM STORM ON THU THE 21ST...
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
138 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    6 SSW BRADY               NE   1.00 INCH HAIL
08/21/97   LINCOLN

SP
Local storm report, Aug 22, 1:39 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...FROM STORM ON THU THE 21ST...
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
138 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
         $  ....COUNTY LOCATION....

0950 PM    6 SSW BRADY               NE   1.00 INCH HAIL
08/21/97   LINCOLN

SP
Local storm report, Aug 22, 1:48 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
148 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    2 ENE VENANGO             NE   1.00 INCH HAIL
08/21/97   PERKINS

SP
Local storm report, Aug 22, 1:49 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
148 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

071n2 PM    2 ENE VENANGO             NE   1.00 INCH HAIL
08/21/97   PERKINS

SP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:06 PM CDTTornado WarningLBFPerkins49 min
Aug 21, 7:24 PM CDTTornado WarningLBFChase46 min
Aug 21, 8:11 PM CDTTornado WarningLBFChase44 min
Aug 21, 8:15 PM CDTTornado WarningLBFHayes65 min
Aug 21, 9:19 PM CDTSevere Thunderstorm WarningLBFLincoln61 min
Aug 21, 9:48 PM CDTTornado WarningLBFLincoln32 min
Aug 21, 10:00 PM CDTTornado WarningLBFFrontier65 min
Aug 22, 7:57 AM CDTSevere Thunderstorm WarningLBFCherry63 min
Aug 22, 9:26 AM CDTSevere Thunderstorm WarningLBFCherry64 min
Aug 22, 10:20 AM CDTSevere Thunderstorm WarningLBFHooker, Thomas60 min
Aug 22, 6:20 PM CDTTornado WarningLBFThomas35 min
Aug 22, 6:26 PM CDTTornado WarningLBFLogan34 min
Aug 22, 6:59 PM CDTSevere Thunderstorm WarningLBFLogan61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.